What Clinical Research Diploma Students Should Know About the Blood Pressure Drug Recall

clinical research diploma

Pharmacovigilance—which refers to detecting, understanding, and preventing adverse effects and other problems with pharmaceuticals—is vital for ensuring the safety of medicines. That’s why drug recalls are of particular interest to anybody considering a diploma in clinical research, drug safety, and pharmacovigilance.

A significant ongoing recall is currently affecting a number of generic versions of widely available blood pressure and heart failure drugs. While this recall is still ongoing, it has the potential to provide lessons for improving the safety of pharmaceuticals. Here’s a look at the facts behind the recall and what its implications are for anybody considering a career in clinical research, drug safety, and pharmacovigilance.

Detection of a Carcinogen Leads to Recall of Heart Pressure Pharmaceuticals

The recall applies to some generic versions of valsartan, losartan, and irbesartan, which are used to treat high blood pressure and heart failure. The recall does not apply to the brand name versions of the drugs, such as Diovan, Avapro, and Cozaar. It also only applies to generic versions of the drugs that were manufactured at two facilities—one in China and the other in India—and not to other generic versions.

The recalls were announced after low amounts of N-nitrosodiethylamine (NDEA) and N-nitrosodimethylamine (NDMA), both of which can cause cancer over long periods of exposure, were detected in some lots of the drugs. NDEA and NDMA are by-products of the industrial manufacturing process. While the levels of NDEA and NDMA were considered low in the affected drugs, they were still above levels deemed safe for human consumption.

Why Patients Are Advised to Talk to Their Doctor as Soon as Possible

Officials are warning those who are taking the recalled drugs to not discontinue their medication immediately. Suddenly discontinuing any of these drugs may lead to an increase in blood pressure, which can increase the chance of stroke or heart attack. Instead, anybody currently taking one of the recalled drugs should talk to their doctor as soon as possible. In many cases, a similar drug will be available and the patient can switch over to that one instead.

What Implications Do the Recalls Have for Those Taking a Diploma in Clinical Research and Drug Safety?

As those studying a diploma in clinical research and drug safety know, pharmacovigilance covers drug safety issues at every stage of a pharmaceutical’s research, development, and distribution. Students who follow this recall closely can see how it may end up affecting future rules, regulations, and best practices to prevent similar instances from ever occurring.

Globalization of drug manufacturing is something that students can follow closely

Globalization of drug manufacturing is something that students can follow closely

For instance, one of the most alarming aspects of the recall is that inspectors believe the NDMA and NDEA contamination dates as far back as 2012. That was when the two factories in question changed their manufacturing processes. While the changes were approved by European, US, and Chinese regulators at the time, it was only in 2018 that the contamination was detected. That aspect of the case raises questions about whether international guidelines will need to be updated.

The pharmaceutical manufacturing supply chain has become increasingly globalized in recent years. As this case shows, that creates challenges for ensuring quality standards are maintained at laboratories and manufacturing facilities. It presents a glimpse into an area where graduates with a clinical research diploma can be poised to make a difference.

Are you interested in a career in clinical research, drug safety, and pharmacovigilance?

Contact the Academy of Applied Pharmaceutical Sciences to learn more about our clinical research program.